Tornadoes · United States · Missouri · 2022

EF0 tornado, Anaconda to Greenstreet, Missouri, May 19, 2022

From Anaconda to Greenstreet, this EF0 tornado ran 2.5 miles across Franklin County on May 19, 2022, touching down at 4:16 PM CDT and reaching 50 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 19, 2022
Touchdown
4:16 PM CDT (21:16 UTC)
Lifted
4:18 PM CDT (21:18 UTC)
On the ground
2 minutes
Path length
2.5 miles (4.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Franklin County
Touchdown point
38.305, -91.041
Lift-off point
38.341, -91.050
Record number
2205191516-01

The damage survey

9 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the early afternoon of Thursday, May 19, 2022, a complex of thunderstorms expanded and intensified over sections of south-central Missouri. Thunderstorms quickly became strong to severe as the complex tracked east-northeast, impacting east-central Missouri, southeast Missouri, west-central Illinois and southwest Illinois. Numerous thunderstorms embedded within the broad complex exhibited signs of rotation, resulting in nine confirmed tornadoes. Of the nine tornadoes, six tornadoes occurred in Missouri and three occurred in Illinois. In Missouri, five of the six tornadoes were rated EF-0 and one tornado was rated EF-1. In Illinois, two tornadoes were rated EF-0, while the third was rated EF-1. In addition to the nine tornadoes, several locations were impacted by straight-line wind damage. The greatest impact from straight-line winds extended west to east through sections of southeast Missouri into southwest Illinois. The most extensive straight-line wind damage was in a swath from Desloge, MO through Chester, IL. Between the tornadoes and straight-line winds, much of the damage was similar in nature, taking out several trees, damaging outbuildings, machine sheds, and a few grain silos. Some residential homes also suffered damage, largely due to fallen trees, large limbs and/or flying debris. No fatalities nor injuries were reported.

A tornado touched down around 4:16 PM along Anaconda Road approximately 2 miles southwest of St. Clair, MO in Franklin County. The tornado produced tree damage along its path as it headed north-northwest. It dissipated around 4:18 PM just south of Route WW. Overall, the tornado was rated EF0 with a path length of 2.53 miles and a max path width of 50 yards. No deaths or injuries were reported.

A brief tornado occurred south of Leslie, MO in Franklin County. The tornado moved north-northwest through wooded areas producing tree damage. Maximum estimated wind speed was 100 mph. Overall, the tornado was rated EF1 with a path length of 1.27 miles and a max path width of 100 yards. No deaths or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at May 19, 2:33 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 19, 2:33 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
233 PM CDT Thu May 19 2022

.SHORT TERM...  (Through Late Friday Night)
Issued at 207 PM CDT Thu May 19 2022

MCV will track east across the southern portion of the forecast
area early this evening. Destabilization ahead of it and locally
enhanced low level and overall shear will promote the possibility
of supercells with a threat for tornadoes, damaging winds, and
large hail. This should exit to the east around 7PM with the
remainder of the night being quiet. We remain in a humid air mass
overnight, so lows will only be around 70 or so.

Hot and humid conditions are expected on Friday with temperatures
approaching 90 degrees. A cold front will move into the northwest
part of the area during the afternoon with a shift to northwest
winds and a drop in temperature expected. Although the air mass
ahead of the front will be highly unstable, a strong capping
inversion will make it very difficult to trigger any thunderstorms
along the front Friday afternoon and evening. Friday evening and
overnight, though, there may be a zone of shower and thunderstorm
activity along and behind the front as the surface front undercuts
the warm, moist air mass. Storms in this environment will be
elevated and primarily be a threat for hail and heavy rainfall.
Overall coverage should increase toward Saturday morning as a
shortwave trough tracks through the southwest flow aloft.

Kimble

.LONG TERM...  (Saturday through Next Thursday)
Issued at 207 PM CDT Thu May 19 2022

The front makes a slow push southeast through the area on
Saturday, with the southeast part of our forecast area remaining
in the warm and humid air, reaching 80+ degrees again. Further to
the north, though, clouds, rain, and cooler air will keep
temperatures in the 60s. It's possible that depending on the
slowness of the progression of the surface front and how quickly
the warm nose aloft erodes, we could see surface based
thunderstorms develop ahead of the front on Saturday in the
southern part of the area. If this occurs, they instability and
shear available will be supportive of strong to severe storms.
Again this threat would be pretty conditional on all the right
ingredients lining up. At any rate most of the area should see
rainfall on Saturday into Saturday night as the next wave moves
through and gives the front one final shove to the southeast.

For Sunday we will be entirely post frontal, and despite the
return of sunshine as the day goes on we will only warm into the
60s. Much drier air will also be in place, bringing a break from
the early season humidity.

Expect a gradual warm up Monday into Tuesday as high pressure
shifts east and a return flow brings warmer and more humid air
back into the area. The next trough sets up in the Plains on
Tuesday and will bring our next chance of rainfall. It's unclear
whether we'll get enough instability for strong to severe storms,
but it's always something to watch this time of year. Models
diverge in the long range on how to handle the trough in the
Plains. The GFS continues to show the trough cutting off over the
Southern Plains and bringing multiple days of showers and storms
to the region. Meanwhile most other models keep this trough
progressive and don't even really hint at a cut off scenario,
transitioning us to a dry northwest flow aloft rather quickly. The
GFS solution may be influenced by a good deal of convection
generated as the trough is digging into Texas Tuesday evening
which in turn leads to a deeper trough and a more likely cut off
scenario. Generally see this as less likely and have allowed the
NBM to drive the forecast in this time range.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 230 PM CDT Thu May 19 2022

Primary focus of the TAF is on timing of thunderstorm activity
this evening. Uncertainty exists as to how far north it will
develop and whether it will impact the St Louis area terminals. If
it does so, it is likely between 21 and 00Z. After this, we expect
light winds and VFR conditions overnight. Flow becomes mostly
southerly on Friday with VFR continuing.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 2:44 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
244 PM CDT Thu May 19 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
244 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected across southeast Missouri and southwest
Illinois this afternoon. Large hail, damaging winds, and tornadoes
are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances return to the northern part of the area Friday
night, with this threat shifting slowly southward through the day
Saturday. The stronger storms could contain large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this afternoon.

Kimble

In the hours before

Local storm report, May 19, 2:14 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     3 NE PACIFIC            38.51N 90.72W
05/19/2022                   ST. LOUIS          MO   FIRE DEPT/RESCUE

            REPORT OF A TREE DOWN ON MODEL REALTY RD.

&&

LSJ
Local storm report, May 19, 2:36 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     TSTM WND DMG     1 WSW CLARKSON VALLEY   38.62N 90.62W
05/19/2022                   ST. LOUIS          MO   PUBLIC

            PHOTO ON SOCIAL MEDIA SHOWS A TREE DOWN
            ACROSS STRECKER RD.

&&

AE
Local storm report, May 19, 2:55 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             6 SW STEELVILLE         37.90N 91.42W
05/19/2022  E0.75 INCH       CRAWFORD           MO   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED 6SW OF STEELVILLE.

&&

LSJ
Local storm report, May 19, 3:09 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             CUBA                    38.07N 91.40W
05/19/2022  E0.88 INCH       CRAWFORD           MO   EMERGENCY MNGR

            PEA TO NICKEL SIZED HAIL.

&&

JPG
Local storm report, May 19, 3:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     STEELVILLE              37.97N 91.36W
05/19/2022  M44 MPH          CRAWFORD           MO   MESONET

            MISSOURI MESONET.

&&

JPG
Local storm report, May 19, 3:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     CUBA                    38.06N 91.40W
05/19/2022  M54 MPH          CRAWFORD           MO   EMERGENCY MNGR

&&

JPG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

9.3 hours before the tornado, 290 km from the path. May 19, 2022.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1924 joules per kilogram, CIN -68, lifted condensation level 1026 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 69 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-68 J/kg
Surface CAPE
1023 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

2.7 hours after it, 290 km from the path. May 20, 2022.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2824 joules per kilogram, CIN -65, lifted condensation level 1069 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 137 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2824 J/kg
Mixed-layer CIN
-65 J/kg
Surface CAPE
4459 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.8
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Washington (FYG), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the touchdown began at 21:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 19, 2022

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 192:54 PM CDTEF1Phelps, MO3.0200$40,000
May 193:19 PM CDTEF1Phelps, MO1.0100
May 194:23 PM CDTEF1Franklin, MO1.3100$30,000
May 194:50 PM CDTEF0Saint Louis, MO0.120
May 194:58 PM CDTEF0Saint Louis, MO3.075$50,000
May 195:03 PM CDTEF0Saint Louis, MO1.350$20,000
May 195:06 PM CDTEF0Saint Louis, MO0.850$50,000
May 195:44 PM CDTEF0Saint Clair, IL0.250$10,000
May 195:53 PM CDTEF0Clinton, IL1.650$30,000
May 195:57 PM CDTEF1Clinton, IL16.6250$70,000
May 198:20 PM CDTEF0Monroe, WI0.360$90,000
May 199:31 PM CDTEF2Wabash, IL to IN26.9300$705,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.